Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 87, NWS Grand Rapids, MI

September 8, 2001Calhoun County, Eaton County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 8, 2001, 4:04 PM EDT for Calhoun County, Eaton County, Michigan. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 8, 2001, 4:04 PM EDT (20:04 UTC)
Expired
Sep 8, 2001, 4:45 PM EDT
In force
41 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Calhoun County, MI, Eaton County, MI

The radar

The Grand Rapids radar (KGRR), 73 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 4:25 PM EDTThunderstorm Wind 53 EPotterville, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

039 
WUUS53 KGRR 082006
SVRGRR
MIC025-045-082045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
404 PM EDT SAT SEP 8 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN
  EATON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 445 PM EDT

* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF OLIVET...OR ABOUT 9 MILES
  NORTH OF MARSHALL...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CHARLOTTE...EATON RAPIDS AROUND 415 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


MJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 12:15 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Sep 8, 12:15 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1215 PM EDT SAT SEP 8 2001

...THREAT FOR SEVERE IS THE CONCERN FOR THIS AFTERNOON...

CURRENTLY THERE IS CONSIDERABLE LOW CLOUDINESS OVER MOST OF LOWER
MICHIGAN.  ALSO... THE WATER VAPOR LOOP SHOWS CONSIDERABLE MID LEVEL
DRYING GOING ON IN THE NVA AREA BETWEEN THE SUBTROPICAL SHORT WAVE
WHICH AT 15Z EXTENDED FORM NRN LK HURON TO EASTERN LOWER MICHIGAN
AND THE MUCH STRONGER SHORTWAVE ASSOCIATED WITH THE UPPER LEVEL
TROUGH AND SFC FRONTAL SYSTEM OVER THE PLAINS. VIS IMAGES AND SFC
OBS SHOW SOME CLEARING IN THE LOW CLOUDS OVER ERN IL WHERE THE UPPER
AIR ANAL SHOWS A DRY POCKET OF AIR BETWEEN 925 AND 850 MB.  THERE IS
A DEEP TROPICAL CONNECTION SEEN ON THE WATER VAPOR IMAGES FOR BOTH
THE LK HURON SHORT WAVE AND TO A LESS EXTENT THE FRONTAL SHORTWAVE.
MSAS SHOWS THE AXIS OF HIGHEST SFC DEW POINTS OVER IN AIMED AT
SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN. THERE ALSO IS THE
ENTRANCE REGION TO A 80 KNOT 300 MB JET OVER WI TO HELP THE LIFT
FROM THE SHORT WAVE ASSOCIATED WITH THE FRONT OVER WI.

SO... WHAT WILL HAPPEN... MODIFIED DTX SOUNDINGS AND MODEL SOUNDING
SUGGEST 2000 TO 3000 J/KG WITH HIGHS IN THE MID 80S OVER SOUTHWEST
LOWER MICHIGAN THIS AFTERNOON. THERE IS 20 TO 30 KNOTS OF VERTICAL
SHEAR DUE TO THE 30 TO 40 KNOTS OF WIND ABOVE 2000 FT ALTHOUGH IT IS
UNI-DIRECTIONAL.  GIVEN CAPES NEAR 2500 J/KG... K INDEX VALUES IN
THE 35C RANGE... SFC BASED LIS NEAR 7C... ISOLATED SUPER CELL
THUNDERSTORMS SEEM A GOOD POSSIBILITY FOR SOUTHWEST MICHIGAN THIS
AFTERNOON. WITH THE WET BULB ZERO IS JUST OVER 11000 FT... HAIL
WOULD BE POSSIBLE WIND WOULD BE THE MOST LIKELY TYPE OF SEVERE
WEATHER FOR SOUTHWEST MICHIGAN THIS AFTERNOON.

MAIN QUESTION THEN IS WERE WILL THE THUNDERSTORMS BE? SINCE THERE IS
LITTLE GOING ON NOW.  BY THE TIME ANYTHING DID START... THERE IS
LIKELY TO BE A WEAK LAKE BREEZE BOUNDARY... LIKE THERE WAS
YESTERDAY. THAT WOULD FORCE THE CONVECTION INLAND.  ALSO THE RUC
SHOWS VERY POSITIVE 850 BASED LIS OVER WEST CENTRAL LOWER MICHIGAN
DURING THE AFTERNOON (DUE TO THE DRY AIR POCKET AT 850 MB). ALSO...
BY THE TIME ANYTHING COULD START... THE SHORTWAVE ENERGY AND UPPER
DIVERGENCE FIELDS WILL BE OVER THE CENTRAL PART OF LOWER MICHIGAN...
SO I DO NOT BELIEVE THERE IS MUCH OF A CHANCE OF THUNDERSTORMS THIS
AFTERNOON WEST OF US-131.  MOST LIKELY WHAT EVER DOES HAPPEN WILL BE
EAST OF A AZO TO GRR TO RQB LINE.  SO I DECREASED THE POP TO CHC
OVER WRN LWR... AND INCREASED THE CHANCE TO LIKELY SE PART OF OUR
CWA THIS AFTERNOON.  I ALSO PUT WORDING IN FOR THE THUNDERSTORMS TO
MOSTLY BE DURING THE MID TO LATE AFTERNOON SINCE NOTHING IS GOING ON
NOW OR IS EVEN CLOSE TO US.

THE HIGH TEMPERATURE FORECAST LOOKS FINE SINCE THAT DRY AIR TO THE
SOUTHWEST OF MICHIGAN SHOULD ALLOW THE EXTENSIVE LOW CLOUDS TO
DISSIPATE BY EARLY THIS AFTERNOON.

I INCREASED THE WIND SPEEDS BASED ON THE SOUNDING AND SFC WIND
REPORTS AROUND THE AREA AT 1100 AM.

.GRR...NONE

WDM

In the hours before

Special weather statement, Sep 8, 3:16 PM EDT, 48 minutes before
MIZ038>040-044>046-051-052-057>059-064>067-071>074-090100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
316 PM EDT SAT SEP 8 2001

THE STORM PREDICTION CENTER HAS ISSUED A FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 900 PM EDT
SATURDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN SOUTH CENTRAL MICHIGAN
     INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON

IN CENTRAL MICHIGAN
     OSCEOLA...GRATIOT...MONTCALM...MECOSTA...ISABELLA AND CLARE

IN SOUTHWEST MICHIGAN
     KALAMAZOO...KENT...VAN BUREN...BARRY AND ALLEGAN

IN WEST CENTRAL MICHIGAN
     NEWAYGO AND LAKE

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF IN AND
NEAR THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND
GUSTS IN EXCESS OF 58 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN
DIAMETER OR GREATER. IF YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD
REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO
NOAA WEATHER RADIO OR THE LOCAL NEWS OUTLETS FOR THE LATEST UPDATES
AND POSSIBLE WARNINGS.

WDM
NNNN

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 11:54 PM EDTSevere Thunderstorm WarningGRRMason, Oceana66 min
Sep 8, 3:09 PM EDTSevere Thunderstorm WarningGRRCalhoun, Kalamazoo51 min
Sep 8, 4:24 PM EDTSevere Thunderstorm WarningGRRIngham36 min
Sep 8, 4:35 PM EDTSevere Thunderstorm WarningGRRKent55 min
Sep 8, 4:52 PM EDTSevere Thunderstorm WarningGRRMontcalm53 min
Sep 8, 5:08 PM EDTSevere Thunderstorm WarningGRRVan Buren52 min
Sep 8, 6:04 PM EDTSevere Thunderstorm WarningGRRBarry41 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.